Our Chihuahua just died from Rimadyl! She was 16 and the vet gave it to us to give to her for her arthritis. Before that they did blood work on her and all of her bloodwork was excellent, no heart damage, no kidney or liver damage, they could not believe the numbers and how healthy she was for an old dog. We gave it to her for 1 1/2 weeks and last Wed night in the middle of the night she had a really bad seizure, bit her tongue and blood aspirated into her lungs. She came through the seizure but was laboring in her breathing because of the fluid in her lungs. Took her down to the vet they checked her heart which was good, did x-rays and all looked good, so the only thing they could determine is that during the seizure she got a lesion in her brain (stroke) which damanged the part of knowing where she was, totally lost. She had never had seizures before and was never on any medication in her entire life! That night was the first night also that they had us give her Trazadone for her anxiety.
We are so lost without our baby girl, we loved her so much. If I would have known that this was one of the side effects of Rimadyl we would have never given this to her. Of course the vets to not give you any information on it. When a human gets a prescription at the pharmacy we are given all kinds of info on it, including side effects and our decision if we want to take it. But in this case I guess we were suppose to trust the Vet. A piece of us died with our baby and I blame myself for giving her this drug without researching it. But we were told oh it is safe and will help her.
I would advise anyone with an older dog not to give them this drug for sure, even a younger dog.
I am sorry to hear of your dog’s passing. I understand that this will leave you with varying emotions. You will have good days and bad days in the coming months or perhaps even years but please try not to blame yourself for this.
The thing is when we take our dogs to a vet we simply have to place our trust into their knowledge and experience because that’s the only thing we can do as a responsible dog owner.
What happened to you and your little dog is a terrible thing and we fully understand that nothing but time itself will be able to change your feeling of pain and loss.
Our deepest sympathies go out to you and your family at this time of loss.
Our warmest regards
Rimadyl/ Carprofen was given to my Golden retriever for her spay surgery and for pain after the surgery– she was sick the day following with vomiting and diarrhea– called the vet –said to not give the carprofen–may be allergic– took her back to vet 2 days post op for meds to calm her GI tract –she seemed to be on the mend until she dropped dead on day 5 post op–autopsy showed blood pooled in her spleen and did not get out to other organs– her heart stopped and she died! He said she developed IMHA with DIC—I know that drug started it all into play—SO MAD–How do you trust these vets?? Her gums were pale and there was no saving her–we were just out to potty and she was wagging her tail walking with me–she stumbled and was down and dead–I will never forget the ordeal. I wish I had not taken her in to be spayed– Vets need to keep educated on these damn drugs and problems they can cause.
We are truly sorry to hear about your loss, please accept our condolences on the passing of your dog.
There are several (research) studies published on the topic of IMHA and DIC and all speak against administering drugs that may cause bleeding such as aspirin or NSAIDs.
Losing your dog is a deeply sad event, no matter what caused it.
You and your family are in our thoughts.
My 1 year old pit mix just had her spay Surgery this past week, they gave me tramadol and Carprofen, i didn’t start her Carprofen until the second day after her surgery and by night her neck was swollen, rash like, and extremely dry. It also seems like there was some sort of fluid building up. I didn’t want to continue the Carprofen; the vet that did her surgery is not open until Monday, I didn’t know what else it could have been since she has been with me since her surgery practical all day everyday. The swelling lessened through out the day today. But i haven’t seen any information about swelling in the neck caused from this drug. I was very worried this morning, waking up to my pup who usually has very little extra skin and folds now with a whole new neck lump! Not sure how to take care of it until i can get her into the Vet Monday. Any ideas?
We have a 181lb Saint Bernard – he has an autoimmune disease of his muscles (in remission thankfully), and also bilateral hip dysplasia. He was put on Rimadyl about 3 weeks ago, and he has been SO INCREDIBLY itchy, and has developed little red bumps/sores sporadically over his body (legs, neck, back). He has NEVER had a flea on him, ever. I kept thinking some kind of food allergy or environmental allergy, but the only thing that has changed is starting the Rimadyl. We’ve been to our vet twice for the itching since the start of the Rimadyl and not once have they suggested or even mentioned this being due to the Rimadyl. Then my husband put two and two together today….which led me here. He will not get one more pill! Thank you everyone for adding your stories, as it helps all of us be informed.
My dog starts to rimadyl for limping 3 days ago . He is 70 lb and 2 and a half years old. I gave him 50 mg for first day. He was just sleepy . Second day i gave to him 50 mg again . One hour later he starts to look like he is sad or something like that. Sleepy but not a real sleep , moving like a drunk , licking his paws and sheets almost till morning. I did not sleep and monitored him and start to search and find this site… read all comments and did not give the pill today . He is normal now . I could not think what would be happen end of the week . He is still limping with lots of energy and smiles which we are prefer this. Thanx for every ones warnings .
We had our Lab that is 10 on it or pain and with in a week he had a reaction and spend several days in the Hospital. his liver enzymes went off the chart. Can close to losing him. Becareful giving this drug to your dog
Our 11 yr old Lab was DX with hip dysplasia 1 yr ago. Given Tramadol, Rimadyl and Gabapentin. Been good for the last year till yesterday and started with blood in stool. We took him to 2 specialists (neuro and ortho) last year, the ortho put him on Rimadyl and our vet took over and continued with RX but NO ONE out all 3 of these “professionals” said anything about monitoring blood or Rimadyl side affects. Ever. If anything, Vet was put out when we asked for RX to be distributed by Allivet since cost was 50% less than vet, who was charging $157/mo. So it’s now no wonder these miserable veterinarians DON’T tell you about the drug side affects – they have a HUGE financial interest in prescribing it. No different than MDs out there who have stock in the pharmaceutical companies so they prescribe meds that are harmful to humans.
My Boston Terrier will be 9 years old in November 2017. was prescribed Rimadyl 75 mg 1/2 tablet every 12 hours for neck & shoulder trauma injury due to a car accident we had. He has been on Rimadyl since 2013 on & off ( during cold winter weather & when he chases after rabbits ).
Recently he started to pass drops of blood after urinating. Lab results revealed liver & kidney are in normal range . He has had a few other symptoms associated with side effects from Rimadyl, such as unwillingness to drink water, and eat, slight aggressive, and has slightly stumbled trying to get on to the bed.
Ultrasound revealed enlarged Prostate. In the last year he has had the drops of blood after urinating happen 4 times . He was given a generic form of Baytrail for possible urinary tract infection. Each time He had the drops of blood after urinating I stopped the Rimadyl and the bleeding stopped , when I began Rimadyl the drops of blood returned . Is this a coincidence , or is this a side effect to Rimadyl . My Veterinarian that I have used for over 30 years, states this is due to an enlarged prostate, and a neuter surgery is necessary. I know when Rimadyl is not given My Boston Terrier is in chronic pain to the point he can not walk , and breathing is very hard for him, due to the excessive panting dogs do when in extreme pain.
Can Rimadyl cause side effects that occur after taken this drug for several years ,or is it something that ONLY happens , within the first few days of initial use.
Like so many others, my almost 13 year old lab mix, who weighs about 110 pounds, had an elbow issue after running around. My vet prescribed Rimadyl. I gave it only as needed, which amounted to once a week, or every few days, no problems. Recently, after he started limping again, I gave him rimadyl for about 3 days in a row, 100 mg, once a day, which was less that the 200 mg prescribed dosage. Yesterday, his limp didn’t seem to be improving, so I gave him 2 for the first time. Several hours later, he was lethargic, weak in his BACK legs, and panting like crazy. Appetite, great, as usual. However, he did not seem to be peeing as much as normal, but his poop looked good. As the day went on, he continued to seem unwell. Finally, I got to thinking it might be the rimadyl. I didn’t give him any this morning, and he is much improved today. I am so hoping I didn’t cause any permanent damage. My at home vet, and friend, doesn’t believe it could be the rimadyl, but I respectfully disagreed. He’s coming over Friday and we’re doing a blood panel. NO MORE RIMADYL, either way!